Tornado, Weston
- When
- June 12, 1:35 PM MST to 2:39 PM MST
- Where
- Weston County, Rochelle
- Rating
- F1
- Path length
- 20 mi
- Path width
- 30 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.600, -104.967
This tornado developed over Rochelle in southwestern Weston County, moving northeast to 7 miles southeast of Clareton. No one continuously tracked this storm as spotters were focused on another tornado in the county at the same time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
This tornado developed over Rochelle in southwestern Weston County, moving northeast to 7 miles southeast of Clareton. No one continuously tracked this storm as spotters were focused on another tornado in the county at the same time. A plot of damage reports received does follow the track of the meso-cyclone of the parent thunderstorm. It is likely that this tornado displayed an "up and down" intermittent tendency like many of other storms in the area at this time. This storm did do damage when it encountered property. It tipped over a mobil home 7 miles northeast of Rochelle and another blown over 7 miles southeast of Clareton. This storm also damaged a barn roof and out buildings as well as breaking windows in a residence southeast of Clareton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 8:55 AM MST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 955 AM MDT TUE JUN 12 2001 LATEST WV IMAGERY CLEARLY SHOWS UPPER LEVEL LOW INLAND OVER PAC NW...WITH STRONG JET MAX DIVING SE INTO GT BASIN. MOIST SW FLOW ALOFT WITH EMBEDDED SHORT WAVES WILL MOVE NE ACRS CWA TODAY. FIRST SHORT WAVE ALREADY TRIGGERING CONVECTION IN FAR SERN ZONES. A SECOND AND EVEN STRONGER SHORTWAVE EXPECTED TO TRACK ACROSS AREA LATER TODAY...HELPING TO ERODE STRONG CAPPING CURRENTLY IN PLACE AROUND 700 MB. AT THE SURFACE...STRONG SLY FLOW INVOF 700 MB EAST OF DEVELOPING SFC LOW OVER ERN WY/CO WILL ADVECT ACROSS REGION TODAY...OVERRUNNING WARM FRONT WHICH IS EXPECTED TO REMAIN SOUTH AND EAST OF CWA. CONVECTIVE PARAMETERS PLACE GREATEST THREAT FOR SEVERE WEATHER ACROSS SOUTHERN PORTIONS OF CWA...WHERE SHEAR PROFILES ARE STRONGEST AND CAPES IN EXCESS OF 3000 J/KG WILL DEVELOP. SRH OF 300 TO 400 WOULD SUGGEST POSSIBLE TORNADIC ACTIVITY. BASED ON STRONG CAPPING CURRENTLY IN PLACE...MOST CONVECTIVE DEVELOPMENT WILL BE DELAYED UNTIL LATE THIS AFTERNOON AND EVENING. .UNR...NONE. JOHNSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 AM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM 8 S DEADWOOD SD .75 INCH HAIL
06/12/01 LAWRENCE REPORTED BY STORM
SPOTTER.
1045 AM 4 S DEADWOOD SD .75 INCH HAIL
06/12/01 LA^WRENCE REPORTED BY PUBLIC.SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054-056>058-122015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1125 AM MDT TUE JUN 12 2001 ...MODERATE RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND ALL OF WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS IN WESTERN SOUTH DAKOTA ALONG AND SOUTH OF INTERSTATE 90...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE AREA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH AND ISOLATED TORNADOES. .DISCUSSION...LOW PRESSURE WILL INTENSIFY OVER WESTERN NEBRASKA WITH A WARM FRONT MOVING NORTH INTO FAR SOUTHERN SOUTH DAKOTA BY LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE WARM FRONT WITH SOME STORMS BECOMING SEVERE. ANY SEVERE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE MOST SEVERE STORMS ARE EXPECTED TO MOVE EAST AT 10 TO 20 MPH. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE CZEPYHA
The Rapid City radar (KUDX), 181 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2001Every state in 2001This day in weather historyThe tornado archive for Wyoming, 2001Warnings in Wyoming, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254052.